Minnesota, 2013

Heavy Snow in Minnesota, December 14, 2013

December 14, 2013 · NWS DLH · 1 event in 1 county or zone

Band of lake effect snow brought about 6 inches of fresh snow to the Lutsen area along the North Shore in the Minnesota Arrowhead.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Band of lake effect snow brought about 6 inches of fresh snow to the Lutsen area along the North Shore in the Minnesota Arrowhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 14, 4:16 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 14, 4:16 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
416 AM CST SAT DEC 14 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 415 AM CST SAT DEC 14 2013

HAS BEEN QUITE A NIGHT IN TERMS OF LAKE EFFECT SNOW. RECEIVED A
REPORT A SHORT TIME AGO OF CLOSE TO A FOOT OF SNOW FROM A VERY
SMALL LAKE EFFECT SNOW BAND THAT PARKED OVER THE CITY OF SUPERIOR
FRIDAY EVENING. AFTER BEING IN ONE LOCATION FOR SEVERAL HOURS...IT
HAD BASICALLY STARTED ITS PROGRESSION ALONG THE NORTH SHORE BY
MIDNIGHT. THE HEAVIEST SNOW BAND WAS JUST NORTHEAST OF GOOSEBERRY
FALLS STATE PARK AS OF 4 AM. THE HIGH RESOLUTION MODELS ARE
GENERALLY IN AGREEMENT THAT THE BANDS WILL CONTINUE TO MEANDER
ACROSS THE NORTH SHORE OF LAKE SUPERIOR TODAY. THE HRRR SEEMS TO
HAVE A FAIRLY DECENT HANDLE ON THE CURRENT LOCATION OF THE
HEAVIEST SNOW BAND...WITH LOCALLY HEAVY SNOW ACROSS LAKE COUNTY
THROUGH THE MORNING. THE HRRR AND MOST OF THE OTHER MODELS THEN
MIGRATE THAT AREA OF HEAVIER SNOW INTO COOK COUNTY FOR THE
AFTERNOON. GOING TO CONTINUE THE LAKE EFFECT SNOW ADVISORY...WITH
LOCALIZED 5 TO 7 INCHES...BUT COULD POTENTIALLY SEE MORE THAN THAT
IF THE BANDS PARK OVER ONE LOCATION FOR TOO LONG. WILL HAVE TO
KEEP A CLOSE EYE ON IT TODAY.

MEANWHILE...LIGHT SNOW WILL PROGRESS ACROSS MUCH OF THE NORTHLAND
TODAY. AMOUNTS WILL GENERALLY BE LIGHT WITH 1 TO 2 INCHES FOR MOST
AREAS.

ARCTIC HIGH PRESSURE WILL THEN BUILD DOWN BEHIND THE DEPARTING
WEAK LOW PRESSURE SYSTEM TONIGHT. HAVE DROPPED TEMPS
CONSIDERABLY...ESPECIALLY ACROSS THE NORTH. COULD SEE SOME -20S
ESPECIALLY ACROSS THE NORTH.

HAVE ALSO DROPPED TEMPS A BIT FOR SUNDAY...AS IT APPEARS SOME
NORTHERN LOCATIONS MAY STRUGGLE TO REACH ZERO DESPITE PARTIAL
SUNSHINE.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 415 AM CST SAT DEC 14 2013

FAST MOVING SHORTWAVE WILL MOVE ACROSS THE CWA EARLY IN THE PERIOD
WITH A PERIOD OF LIGHT SNOW OCCURRING LATE SUNDAY NIGHT INTO EARLY
TUESDAY. BEYOND THAT THE UPPER JET WILL STRETCH ACROSS THE REGION
THROUGH EARLY THURSDAY. WITHIN THAT TIME PASSING SNOW SHOWERS ARE
POSSIBLE...MAINLY OVER THE NRN AND ERN CWA. ALL MED RANGE MDLS
SUPPORT THE MOVEMENT OF ANOTHER MID LVL TROF OVER THE REGION
THUR/FRI. POPS INCREASE LATE IN THE WEEK HOWEVER DOMINANT NRN BRANCH
OF UPPER JET WILL KEEP ANY SIGNIFICANT SFC DEVELOPMENT SOUTH AND
EAST OF THE  AREA. TEMPS WILL MODERATE TO SOME EXTENT DURING THE EARLY
WEEK ESPECIALLY OVER THE SOUTH AND WEST AS FAST FLOW ALOFT KEEPS ANY
REINFORCING ARCTIC AIR FOCUSED JUST NORTH OF THE REGION ACROSS SRN
CANADA. LATE IN THE WEEK A DEVELOPING SFC LOW WILL MOVE FROM THE
PLAINS INTO THE LOWER GT LAKES. THIS SYSTEM WILL PULL ANOTHER SURGE
OF COLDER AIR SOUTH FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1225 AM CST SAT DEC 14 2013

SNOW OVERSPREADING AREA FROM THE WEST. CURRENTLY CONDITIONS VARY
FROM VFR TO MVFR...EXPECT THAT CIGS AND VSBYS WILL SLOWLY FALL TO
MVFR FOR MOST LOCATIONS. KDLH MAY ALSO FALL TO LIFR WITH THE LAKE
EFFECT SNOW BAND EXPECTED TO MOVE ACROSS THE TERMINAL IN THE NEXT
FEW HOURS. MVFR TO TEMPORARY IFR CONDITIONS IN LIGHT SNOW EXPECTED TO
PERSIST THROUGH APPROXIMATELY 21Z...BEFORE LIFTING TO MVFR CIGS
WITH VFR CIGS FOR THE EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  11 -11   1  -7 /  70  30  10  30
INL   3 -21  -3 -10 /  70  10  10  40
BRD  11 -13   3  -4 /  80  10  10  40
HYR  17  -8   4  -9 /  80  30  10  20
ASX  17  -1   8  -4 /  60  50  30  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...LAKE EFFECT SNOW ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ012-
     020-021.

WI...NONE.
LS...NONE.
&&

SHORT TERM...DAP
LONG TERM...CANNON
AVIATION...CANNON
Hazardous weather outlook, Dec 14, 4:52 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
452 AM CST SAT DEC 14 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
452 AM CST SAT DEC 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LAKE EFFECT SNOW ADVISORY IS IN EFFECT FOR THE NORTH SHORE OF
LAKE SUPERIOR TODAY. AMOUNTS WILL BE HIGHLY VARIABLE ACROSS THE
NORTH SHORE...BUT LOCALIZED AMOUNTS OF 5 TO 7 INCHES WILL BE
POSSIBLE. SEE THE LATEST WINTER WEATHER PRODUCTS FOR MORE
INFORMATION. ACROSS THE REMAINDER OF THE NORTHLAND...AN INCH OR
TWO OF SNOW ACCUMULATION IS POSSIBLE AS A WEAK LOW PRESSURE SYSTEM
MOVES THROUGH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME SNOW ACCUMULATION WILL BE POSSIBLE ACROSS THE FAVORED AREAS
OF THE LAKE SUPERIOR SNOW BELT ACROSS THE SOUTH SHORE SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
452 AM CST SAT DEC 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY MAY BE NEEDED ACROSS THE SOUTH SHORE OF
LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THE SOUTH SHORE OF LAKE
SUPERIOR ON SUNDAY.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Dec 14, 3:01 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
301 AM CST SAT DEC 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HEAVY SNOW       5 SE SUPERIOR           46.65N 91.99W
12/14/2013  M11.5 INCH       DOUGLAS            WI   TRAINED SPOTTER

            LAKE EFFECT SNOW

&&

DPACKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cook

When
December 14, 6:00 AM CST to 6:30 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488655.